Alert archive / Maine / Storm Warnings in 2019
Storm Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this storm warning at Jan 23, 2019, 3:20 PM EST. It took effect at Jan 24, 2019, 9:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 3:20 PM EST (20:20 UTC)
- In effect from
- Jan 24, 2019, 9:00 AM EST
- Expired
- Jan 24, 2019, 8:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Caribou, ME
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Jan 23, 12:16 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 23, 12:16 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1216 PM EST Wed Jan 23 2019
.SYNOPSIS...
Low pressure will approach today and lift west of the area
tonight. A secondary low will form over the area Thursday and
continue northeast in the Maritimes Thursday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update 12:15 PM: Have adjusted pops and weather grids higher in
the north. Also have adjusted wind, temperature, and dew point.
No other changes.
Low pressure will approach from the west today as high pressure
slides southeast of the area into the open Atlantic. The
combination of the approaching low and high pressure to our
southeast will result in an increasing south wind pushing warmer
air north. Snow will spread into the area today then change to
sleet, freezing rain, then plain rain from south to north this
afternoon through tonight. The ground has been very chilled from
recent cold weather. As a result, rain and snowmelt will result
in icy conditions through tonight. Snowfall before the
changeover today will generally amount to 2 to 4 inches over the
north with less Downeast. As the low lifts to our north on
Thursday, secondary low pressure will develop over the area. A
strong low level southerly jet across the Downeast region will
bring strong winds Thursday into Thursday evening, especially
along the coast and over the higher ridge. A high wind watch has
been issued Downeast Thursday into Thursday evening. The
warmer, moist air over the cold ground and snow cover will also
likely result in areas of fog late tonight through Thursday.
Strong south winds, building seas and astronomical high tides on
Thursday will likely result in some coastal flooding and
splashover at the time of high tide Thursday which is around 1
PM along the Downeast coast. The new low will lift northeast of
the region late Thursday pulling a cold front into the area and
ending the rain.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Colder air is forecast to sweep into the region Thursday evening
as low pres exits through the Maritimes dragging a cold front
across the state. Temps will start to drop off during teh
evening w/remaining rainfall changing to period of snow across
the western areas during the early evening and then across the
eastern areas near or just after midnight. Some minor
accumulation is expected especially across the St. John Valley,
Allagash and Baxter State Park region. A quick freeze up
expected and any standing water will refreeze. This will lead to
icy roads later at night into Friday morning. Gusty WNW winds
could help alleviate this some w/some drying. Used a blend of
the NAM/GFS and ECWMF for timing and placement. Friday will
start out partly sunny w/increasing clouds in the afternoon.
Temps are expected to be above normal for late January, but they
will fall back later in the day as an Arctic front slides into
the region. Snow showers are expected w/the front and there is
some potential for a few snow squalls. Steep lapse rates from
0-3 km of 8+ c/km and CAPE of 30+ joules are noted by the NAM
and GFS. The Snow Squall Parameter does show the potential in
some areas across the north and west but not too organized.
Attm, decided on 40% pops due to thee activity not being very
organized. There is still time to assess this potential. Snow
shower activity drops off by late Friday evening as the front
swings through. Temps will take a plunge w/readings hitting
below 0F across the northern 1/2 of the CWA, while central and
downeast areas are forecast be in the single numbers by Saturday
morning.
Saturday looks like it will start out partly sunny as sfc high
pres slides across the region. Temps are expected to be below
normal. Both the ECMWF and GFS advertise the potential for a
Norlun type feature trying to set up w/an inverted trof along
the eastern 3rd of the CWA. Clouds increase in the afternoon
w/the chance for some snow. The challenge comes w/placement and
snowfall amounts Saturday night into Sunday. More on this in the
long term section below.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Active pattern looks to be in the works through this term.
The 00z ECMWF/GFS show the Norlun feature setting up across the
eastern 3rd of the CWA and bring some snow across the Maine/New
Brunswick border Saturday night. A system apchg from the Great
Lakes region on Sunday linking up w/the Norlun feature, bringing
a measurable snowfall to the region into Monday. The ECMWF is
not as potent as the GFS w/this system. The GFS is advertising a
significant snow event while the ECMWF is much lighter w/the
snowfall. The ECMWF looks like it wants to treat the two systems
separately showing some drier air working in on Sunday cutting
off significant moisture transport. Since we are talking day 5
into 6, decided on a blend of the two guidance and brought 60%
pops for snow across the eastern 1/2 of the CWA later Sunday
into Monday and showed 40-50% elsewhere.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR conditions early this morning will lower to IFR
today in lower clouds and snow. IFR to LIFR conditions in low
clouds and snow, fog and rain will persist tonight through
Thursday. Southerly winds shear is likely from late tonight
through Thursday, especially Downeast. Fog will form late
tonight into Thursday and may be dense at times throughout the
region.
SHORT TERM: IFR/MVFR Thursday evening w/VFR for KBGR and KBHB
later Thursday night into Friday. MVFR for the northern
terminals later Thursday night w/improvement Friday morning.
MVFR conditions look like they return later Friday afternoon
into Friday evening w/some snow showers across the northern
terminals while VFR should hold for KBGR and KBHB. There could
be a brief period of MVFR for KBGR Friday evening. VFR looks to
set up for all the terminals on Saturday.
&&
.MARINE...
NEAR TERM: Winds will be light today as high pressure moves
over the waters. Winds will increase from the south tonight and
likely reach storm on Thursday. Seas will build to 12 to 14 ft
in response to the south winds. Coastal splashover and some
tidal flooding is possible at the time of high tide around 1 PM
Thursday afternoon.
SHORT TERM: WNW winds will set up behind the cold front Thursday
night w/gusts to 25 kt, especially over the outer waters.
Despite the offshore winds, wave heights are expected to stay
well above 6 ft right into early Saturday. Conditions look like
they improve Saturday afternoon into early Sunday w/wave
heights dropping below 6 ft and winds less than 20 kts.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 AM EST Thursday for MEZ001>006-
010.
Winter Weather Advisory until midnight EST tonight for MEZ011-
015>017-031-032.
High Wind Watch from Thursday morning through Thursday evening
for MEZ016-017-029-030.
MARINE...Storm Watch from Thursday morning through Thursday evening for
ANZ050>052.
&&
Near Term...MignoneHazardous weather outlook, Jan 23, 3:17 PM EST, 3 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 317 PM EST Wed Jan 23 2019 MEZ001>006-010-242030- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 317 PM EST Wed Jan 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY... This Hazardous Weather Outlook is for East Central Maine, Far Northern Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-017-242030- Interior Hancock-Central Washington- 317 PM EST Wed Jan 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM EST THURSDAY... This Hazardous Weather Outlook is for Interior DownEast Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015-031-032-242030- Central Penobscot-Southern Penobscot-Southern Piscataquis- Northern Washington- 317 PM EST Wed Jan 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine and North Central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-242030- Coastal Hancock-Coastal Washington- 317 PM EST Wed Jan 23 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM EST THURSDAY... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-242030- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 317 PM EST Wed Jan 23 2019 ...STORM WARNING IN EFFECT FROM 9 AM TO 8 PM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:26 AM EST | High Wind Watch | CAR | Hancock, Washington | 12 hr |
| Jan 23, 3:26 AM EST | Storm Watch | CAR | 12 hr | |
| Jan 23, 3:19 PM EST | Wind Advisory | CAR | Hancock, Penobscot, Washington | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.